Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Des Moines, IA

May 13, 2016Adair County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2016, 11:26 AM CDT for Adair County, Cass County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 11:26 AM CDT (16:26 UTC)
Expired
May 13, 2016, 12:15 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS53 KDMX 131626
SVRDMX
IAC001-029-131715-
/O.NEW.KDMX.SV.W.0014.160513T1626Z-160513T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN SOUTHWESTERN IOWA...
  WESTERN ADAIR COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 1215 PM CDT

* AT 1125 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATLANTIC...
  MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ATLANTIC...GREENFIELD...ANITA...FONTANELLE...MASSENA...CUMBERLAND...
  BRIDGEWATER...MARNE...WIOTA...NODAWAY PARK...ANITA MUNICIPAL AIRPORT...
  LAKE ANITA STATE PARK...ATLANTIC MUNICIPAL AIRPORT AND GREENFIELD
  MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 53 AND 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4151 9509 4151 9492 4142 9440 4116 9454
      4116 9456 4136 9516 4137 9516
TIME...MOT...LOC 1625Z 289DEG 44KT 4142 9502 

HAIL...1.00IN
WIND...60MPH
 
$$

DONAVON
3 follow-up statements
349 
WWUS53 KDMX 131643
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT FRI MAY 13 2016

IAC001-029-131715-
/O.CON.KDMX.SV.W.0014.000000T0000Z-160513T1715Z/
CASS IA-ADAIR IA-
1143 AM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTHEASTERN CASS AND WESTERN ADAIR COUNTIES...

AT 1143 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
ATLANTIC...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...ANITA...FONTANELLE...MASSENA...CUMBERLAND...BRIDGEWATER...
WIOTA...NODAWAY PARK...ANITA MUNICIPAL AIRPORT...LAKE ANITA STATE PARK
AND GREENFIELD MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4149 9482 4142 9440 4116 9454 4116 9456
      4131 9495
TIME...MOT...LOC 1643Z 289DEG 36KT 4136 9480 

HAIL...1.00IN
WIND...60MPH
 
$$

DONAVON
006 
WWUS53 KDMX 131658
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT FRI MAY 13 2016

IAC029-131708-
/O.CAN.KDMX.SV.W.0014.000000T0000Z-160513T1715Z/
CASS IA-
1158 AM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4121 9470 4139 9470 4145 9462 4142 9440
      4116 9454 4116 9456
TIME...MOT...LOC 1658Z 289DEG 36KT 4131 9461 

$$

IAC001-131715-
/O.CON.KDMX.SV.W.0014.000000T0000Z-160513T1715Z/
ADAIR IA-
1158 AM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR WESTERN ADAIR COUNTY...

AT 1158 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
GREENFIELD...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...FONTANELLE...BRIDGEWATER...NODAWAY PARK AND GREENFIELD
MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4121 9470 4139 9470 4145 9462 4142 9440
      4116 9454 4116 9456
TIME...MOT...LOC 1658Z 289DEG 36KT 4131 9461 

HAIL...1.00IN
WIND...60MPH
 
$$

DONAVON
735 
WWUS53 KDMX 131711
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1211 PM CDT FRI MAY 13 2016

IAC001-131721-
/O.EXP.KDMX.SV.W.0014.000000T0000Z-160513T1715Z/
ADAIR IA-
1211 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ADAIR COUNTY WILL
EXPIRE AT 1215 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 4121 9470 4139 9470 4145 9462 4142 9440
      4116 9454 4116 9456
TIME...MOT...LOC 1709Z 289DEG 44KT 4131 9461 

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:29 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 13, 6:29 AM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
629 AM CDT FRI MAY 13 2016

.SHORT TERM.../Today/
Issued at 319 AM CDT Fri May 13 2016

A vigorous mid/upper level trough will swing across the upper
Midwest today, forcing a notable shift in sensible weather across
Iowa. The mild, dry and quiet conditions experienced on Thursday
will prevail early this morning, but as the aforementioned trough
approaches from the northwest it will be accompanied by a rapidly
developing surface low that will track across Nebraska and southern
Iowa and into Missouri and Illinois by this evening. Along and
northeast of the low pressure center a cold front will sharpen,
while broad ascent along the leading flank of the mid/upper level
system will generate a swath of precipitation that is currently
being observed along the North Dakota/South Dakota border by
regional radar imagery.

This morning the precipitation will be found northwest of the
developing surface low/front, however, as the day progresses low
level moisture return from the southwest will allow dewpoints in the
50s to flow up into Iowa, resulting in marginal surface based
instability that should allow thunderstorms to develop directly on
the rapidly advancing frontal zone. Given the strengthening flow and
shear fields associated with this potent system, even weak
instability will support some severe weather threat. The question is
where the front will lie when instability reaches a sufficient level
for convective initiation. Right now the best bet appears to be
southeast of the Des Moines metro area but it could be close, with
initiation expected around or a little after noon, as opposed to the
more showery activity forecast across the north/northwest this
morning. The current convective outlook from SPC details this threat
quite well and we will be closely monitoring the situation
throughout the day.

Once the cold front and associated thunderstorms pass through we
will see a surge of brisk northwesterly winds and cooler air flowing
into the state late in the day, leading to far below normal
temperatures over the next couple of days as discussed in the long
term section below.

.LONG TERM.../Tonight through Thursday/
Issued at 319 AM CDT Fri May 13 2016

Little changes through the mid/long range with temperatures
initially the main focus. Cold front to drop through the CWA today
with CAA and northerly winds in place tonight. H85 temps drop to
around -6C by early Saturday. Therefore still have temps dropping
into the 30s across the CWA with temps across the north and west
hovering around freezing. Frost possibility still looking uncertain
as sfc pres gradient suggest winds to stay up a bit through the
night. Therefore will refrain from issuing any frost headline at
this time, but go with at least a patchy mention in the grids. Cold
air to remain in place for Saturday with some moderation into
Sunday. High pressure to slide through the state Saturday into
Saturday night which should result in winds going calm and another
chilly night. Did keep temps a little warmer Saturday night compared
to Friday night as do have a weak impulse dropping southward through
the state late Sunday night which could bring some cloud cover
helping keep temps from bottoming out too much.

Split flow pattern continue across the region into early next week
with a southern stream system to skirt the state mainly Monday into
Tuesday. This will bring the next chance for some showers across the
state. GFS and EC diverge toward the middle to end of next week with
the EC bringing a cut-off low through the region while the GFS
builds in an upper ridge. For now stuck with drier conditions...and
temperatures slightly moderating through the period. Overall though
temperatures will remain seasonable cool.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 629 AM CDT Fri May 13 2016

VFR conditions and light winds this morning will be displaced as a
cold front sweeps across Iowa from northwest to southeast. The
front will be accompanied by showers and thunderstorms along with
some low ceilings/visibilities, then followed immediately by
stronger northwest winds that will not diminish until after dark.
Have taken best estimate at timing the showers/storms and
associated lower conditions in the 12Z TAFs, generally from
around midday through early afternoon, but updates are likely
through the day.

&&

.DMX Watches/Warnings/Advisories...None.

&&

SHORT TERM...Lee
LONG TERM...Beerends
AVIATION...Lee
Hazardous weather outlook, May 13, 3:45 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT FRI MAY 13 2016

IAZ074-075-083>086-092>097-141000-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
345 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME MAY BE SEVERE WITH
LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

IAZ005>007-015>017-023>028-033>039-044>047-057-141000-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-
345 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY.

PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004-141000-
EMMET-
345 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING.

PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RIVER FLOOD WARNING IS IN EFFECT ALONG THE WEST FORK OF THE DES
MOINES RIVER UNTIL SUNDAY AFTERNOON. PLEASE SEE THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ048>050-058>062-070>073-081-082-141000-
STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-
345 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY. SMALL HAIL
OR GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:08 PM CDTSpecial Weather StatementDMXClarke, Madison, Union67 min
May 13, 12:22 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union23 min
May 13, 12:52 PM CDTSpecial Weather StatementDMXClarke, Lucas38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.